My MSAA Community
3,619 members6,788 posts

Meds ~ What Helped Your Symptoms?

Hi Everyone,

I suffer from chronic numbness/tingling/burning sensations in my hands/feet/arms/legs. Sometimes it is worse that others but it doesn't go away.

I have tried Gabapentin & currently take 1800mg/day but it has not worked, at all. I am slowly increasing the doseage in hopes that it will take effect.

The neurologist prescribed Cymbalta for me to try but I'm unable to take it with the heart medication I take.

Has anyone had success with a medication that helped these types of symptoms?

Thank you,

Carrie

15 Replies
oldestnewest

I'm sorry the gabapentin hasn't helped you, Daring_Greatly . I take between 1800-2400 daily. It helps me temendously. I hope your doc is able to prescribe something that helps you without interfering with other health issues. 💕

6 likes
Reply

Did anyone day you have nerve damage? It so O have nerve damage from a vitamin deficiency. You could ask for 50mg of Tramadol. Its the baby aspin of opiates and it helps tremendously but it wont help for other pains.

5 likes
Reply

Daring_Greatly

Lyrica is an alternative (similar to gabapentin),. Tricyclics like amyltriptiline can sometimes help. But all of these may be an issue with heart problems.

Supplements like magnesium or alpha lipoic acid can help.(not worked for me 🙁)

I've tried spray on magnesium without benefit.

Topical aloe helps some (not me 🙁)

I even went to a compounding pharmacy and had them make a potent topical mixture of meds specific for pain and neuropathy-it was expensive but didn't help 🙁

The one thing that does help me is heat. I wear leg warmers, and have stick on disposable toe warmers (as used for campers).

If u find something that works, please share! Wishing u luck👍

12 likes
Reply

Daring_Greatly Tramadol worked for me, on some of my symptoms then was put on Lyrica and it has helped even better.

Everyone's pain, numbness, etc reacts differently to each medications, it seems you just need to talk with your doctor about trying the different ones.

Erash was right about keeping the effected area warm, at least that has been my observation.

Hope you find what works for you.

7 likes
Reply

I do take gabapentin. I take a total 2400 mg through out a day. It does help but I take other medication also.

Please be careful increasing the gaba on your own. There is a cap on the medication. You can only take so many mg a day for medication safety standards.

It did take me around a month to realize the difference.

The gaba has been a blessing to me, I pray it will be for you also!

8 likes
Reply

I also have gradually increased Gabapentin to 2400 mg a day. It's helped some, but I still have incredible numbness in feet, tingling up to knees. Just started Baclofen last Saturday for leg stiffness and cramps. The left leg is much better. The right is still stiff.

Reply

Thank you everyone for your replies. I see the neurologist for a follow up in August & hope together we'll be able to find a new med to try.

Thanks again :)

4 likes
Reply

I see a pain doctor who helped me with Lyrica. I also got relief with ice packs and soaking in hot water, and stepping on different textures (like marbles) to calm the nerves. The pain is terrible! I hope you feel better soon!

5 likes
Reply

The gabapentin help me get rid of most of my numbness in my feet and ankles. It took about 2 months. Also help nerve pain in my neck and shoulders for awhile but it's coming back. I've got to talk to my neurologist about raising my dosage as I'm only taking 1500mg daily. How you find some relief soon.

4 likes
Reply

I have parathesia, also neuropathy in my feet and ankles. I have tried Voltaren Gel, helped some. Lidocaine gel, helped some. I now have a compounded pain creme with Meloxicam, Lamotrigine, Lidocaine, and Prilocaine. It is expensive but helps knock down the pain to a tolerable level. I also take Tiagabine (generic Gabitril) for the neuorpathy. I don't know if there is anything that will totally take away the pain. I am happy if it gets knocked down to a level where it is just in the background. this is one of the things that leads to my normal pain level of 2-3 every day.

5 likes
Reply

Good morning Daring_Greatly ! When I had those same symptoms (both hands in my fingertips), I was admitted into the hospital for 3 days for a Solu-Medrol infusion. Leaving the hospital, the feeling returned to one hand and eventually I was back to normal thanks to the step down prescription that I was given going home. Fast forward to weeks later, the symptoms returned but this time to the top of my arm from the elbow down to my hand and running down the side of my 4th and 5th finger. I was given Gabapentin with an explanation why it would be Gabapentin this time opposed to the infusion. I was told that depending on the location, symptoms can be considered neurological or peripheral. My fingertips were neurological while my arm was considered peripheral. I hope that my information is helpful to you! I also pray that you find what works for you!

2 likes
Reply

I use a small dose of gabapentin at bedtime because neuropathy in my lower extremities mostly bothers me at the end of the day. It helps me sleep. But I also bought a TENS unit on Amazon for about $40 and when it's really bad and I'm sitting watching TV in the evening. I'll hook it up and zap my legs. It makes them feel better. I also take Low Dose Naltrexone and have been on it for 5 years. It helps a lot with muscular pain but I'm not sure if it helps the neuropathy or whether it would be worse without it.

2 likes
Reply

Hi Everyone,

I saw my neurologist this morning and this is my update.

The MS has progressed in the past 8 months.

The MRI in Nov compared to the one in July show that some of the Nov lesions are larger & the MRI in July showed a cluster of new brain lesions.

My MS symptoms have also progressed. I had at least one attack since March. He doesn't know yet if the Copaxone is working because I only started it in April. He wants me to continue with the Copaxone for the next six months at which time I will have another MRI & then see him for a follow up. If the MS has progressed, he will start me on a new drug.

I have been taking 2700mg of Gabapentin daily but have not had any relief from the numbness, tingling, burning sensation I feel in my limbs. He is adding a new medication, Lyrica. He is hopeful that the additional medication will bring me some relief.

He told me that the next six months will give 'us' an idea how MS is going to be for me looking into the future. He feels, I guess based on my specific case that if in six months I have had additional attacks or if the MRI shows progression then MS is going to be tough on me.

Aaahhhh ... so much to absorb.

Thanks to everyone for listening ... I only know of two other people with MS and not well enough to talk to.

I hope this message finds you as well as you can be ...

Carrie

1 like
Reply

Curious, how they tell tingling etc different from your heart and MS....TY

1 like
Reply

Carrie all this is so difficult, anytime but especially when its one on top of another.I pray for stable days and sometimes its my bear and blanket days....what ever it takes to get thru, chocolate comes to mind.....Somedays I try to trick my brain and body.Compression ware is my friend.It is a lot to absorb, have love around you for sure!

1 like
Reply

You may also like...